Kentucky, 2021

Flash Flooding and Heavy Rain in Kentucky, September 15, 2021

September 15, 2021 · NWS JKL · 5 events in 1 county or zone

A strong occluded low pressure system was located in southeast Canada, resulting in scattered severe weather along the associated cold front across much of the northeast throughout the day. This same cold front extended southwestward and was approaching the Commonwealth throughout the overnight and morning hours on Wednesday.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A strong occluded low pressure system was located in southeast Canada, resulting in scattered severe weather along the associated cold front across much of the northeast throughout the day. This same cold front extended southwestward and was approaching the Commonwealth throughout the overnight and morning hours on Wednesday. Storms that developed along the front surged into eastern KY, creating an outflow boundary. It is along this boundary that rain showers continued to set up, bringing persistent rounds of rain to portions of the state. In addition, Tropical Depression Nicholas was moving onshore along the Gulf Coast near the TX and LA border, pumping a decent amount of low level moisture northward and into the Commonwealth. So not only was rain persistent, but it was efficient, resulting in high rainfall rates and amounts. The combination naturally resulted excessive rainfall, and reports of flash flooding, especially in Bath County, where highest rates, amounts, and longevity all combined together.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Sep 15, 12:13 AM EST, 5 hours 47 minutes earlier.

Area forecast discussion, Sep 15, 12:13 AM EST, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
113 AM EDT Wed Sep 15 2021

.UPDATE...
Issued at 1115 PM EDT TUE SEP 14 2021

A few showers made it in west of I-75 in the past hour or so. This
is mainly due to some modest 925/850mb moisture transport, with
our southwest counties on the fringe of this forcing as well as
somewhat better instability. As such, have included some slight
chance PoPs over the next few hours, before this activity likely
dissipates with increasing mid-level CIN. Towards dawn, rain
chances will ramp up from northwest to southeast, as an upstream
cold front nudges closer to the area. This did result in an
increase in the PoPs, especially towards the Bluegrass counties,
given the latest higher resolution model trends. Also made some
minor adjustments to the low temperatures and fog development
tonight. These updates have been sent.

UPDATE Issued at 815 PM EDT TUE SEP 14 2021

Diurnally-driven cumulus and very isolated shower activity has
waned across eastern Kentucky through dusk, although a few storms
continue to fire up over the Cumberland Plateau in Tennessee. The
forecast remains on track, and have mainly freshened up the
temperature trace heading through the evening, accounting for the
latest trends in the observations. Will assess the PoPs a bit
later this evening.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 515 PM EDT TUE SEP 14 2021

The prevailing westerlies aloft continued to flow across the
CONUS just to our north this afternoon. Although the flow was
rather flat, there was a large, low amplitude wave centered over
the norther central CONUS. It was supporting a cold front passing
southeast through the Midwest. To the south, Tropical Storm
Nicholas was over coastal east TX. Deep moisture streaming from
Nicholas was beginning to get picked up ahead of the mid latitude
trough.

As the trough continues slowly eastward, the cold front will
approach us from the northwest. However, on Wednesday and
Wednesday night it should stall and fade out as it nears the
Appalachians due to its supporting upper trough continuing east
and leaving it behind. Deep tropical moisture is forecast to get
pulled northeast over our area on Wednesday along the front. This
could support some locally heavy rainfall. A fair amount of
instability coupled with some very modest shear associated with
the trough glancing our area could also give a few storms with
decent gusts. While localized flooding or damaging gusts can't be
ruled out, the risk remains relatively low.

The trough departs Wednesday night, and so does the best deep
moisture. We should see any remain precip taper off. Clouds should
also decrease somewhat, but to what extent is questionable. If
there is enough breakup, fog could be an issue due to the
lingering low level moisture.

.LONG TERM...(Thursday through Tuesday)
Issued at 426 PM EDT TUE SEP 14 2021

Heading into the extended period, a stationary boundary/cold front
will be dissipating across KY by Thursday morning, as high pressure
remains steady to our east. Meanwhile, Tropical Depression Nicholas
will continue to meander along the Lower Mississippi Valley, as it
slowly weakens through the weekend. This set up/pattern will remain
nearly steady state through the extended. The combination of return
flow, and an influx of tropical moisture to our south, will set the
stage for warm and humid conditions across the state through much of
the extended. Although we won't see temperatures nearly as high as
we did in late August, low to mid 80s are on tap most days through
the extended, which is still well above normal for this time of
year. Overnight lows will only bottom out in the low to mid 60s,
also mild for this time of year. In addition to the warm and humid
conditions, daily chances of showers and thunderstorms are on tap as
well, especially during the afternoon/early evening hours. Best
chances will be on Saturday, as an upper level low also pushes
into the region, increasing the lift/instability.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
ISSUED AT 110 AM EDT WED SEP 15 2021

VFR to start the 06Z TAF period. Scattered showers and
thunderstorms are expected today beginning this morning around 12Z
across the west and coverage expanding eastward throughout the
day. Some brief flight restrictions are possible if any of the
stronger convection passes over or near a terminal. Light and
variable winds this morning become SW around 5 kts today, and then
become light and variable again late tonight.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GEOGERIAN
SHORT TERM...HAL
LONG TERM...JMW
AVIATION...CMF
Hazardous weather outlook, Sep 15, 2:16 AM EST, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
316 AM EDT Wed Sep 15 2021

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-161030-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
316 AM EDT Wed Sep 15 2021

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms are possible today into early tonight. A few of
them may produce strong winds and heavy rainfall. Localized flash
flooding is possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are possible at times Thursday through Tuesday,
mainly during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

CMF/AR

The radar

The Jackson,KY radar (KJKL), 74 km away, was scanning. The volume nearest the first event began at 11:01 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Bath

When
September 15, 6:00 AM EST to 10:32 AM EST
Where
Bath County, 0.45 mi NNW of Slate Vly
Reported by
Emergency Manager
Coordinates
38.176, -83.724

Six inches of rainfall was estimated to have fallen since 7 am EDT on Naylor Road, just off of Hwy 111, north-northeast of Owingsville.

Flash Flood, Bath

When
September 15, 7:00 AM EST to 10:00 AM EST
Where
Bath County, 1.63 mi E of Reynoldsville to 2 mi NE of Reynoldsville
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
38.180, -83.790

Water over White Oak Road just northwest of Owingsville has caused damage to the pavement along several portions of the road.

Flash Flood, Bath

When
September 15, 7:00 AM EST
Where
Bath County, 1.84 mi NW of Slate Vly to 1.87 mi NNW of Slate Vly
Cause
Heavy Rain
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
38.190, -83.743

A resident on Naylor Road (off Hwy 111) reported cattle on their farm were washed about half a mile away due to flash flood waters.

Flash Flood, Bath

When
September 15, 7:12 AM EST to 10:00 AM EST
Where
Bath County, 1.74 mi NW of Owingsville to 1.8 mi ESE of Reynoldsville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.170, -83.789

A section of road near the intersection of Hwy 36 W and White Oak Road was reported impassable due to water over the road just northwest of Owingsville.

Flash Flood, Bath

When
September 15, 9:39 AM EST to 10:30 AM EST
Where
Bath County, 1.37 mi WNW of Peasticks to 1.11 mi WSW of Wyoming
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.157, -83.744

A picture posted by local broadcast media showed water over Hwy 111 making it impassable, about 6 miles northeast of Owingsville.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2021Every state in 2021This day in weather historyWarnings in Kentucky, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 987349, 987347, 987351, 987346, 987352.